Key result
Prolonged antithrombotic interruption for hemorrhagic transformation triggers transient left atrial appendage thrombus in AF.
Case Report (n=1)
No
This case report highlights the potential for transient thrombotic phenomena in the left atrial appendage during prolonged anticoagulation interruption for progressive hemorrhagic transformation after ischemic stroke.
May warrant caution with prolonged anticoagulation interruption in AF stroke with hemorrhage; leaves open optimal timing and monitoring.
Background and Clinical Significance: Anticoagulation timing after atrial fibrillation (AF)-related ischemic stroke is uncertain when hemorrhagic transformation (HT) is progressive. Although early direct oral anticoagulant (DOAC) initiation is supported in selected patients, evidence is limited for parenchymal hemorrhage or progressive HT. Case Presentation: A 72-year-old man receiving aspirin therapy, in whom AF was newly diagnosed on admission, presented with multi-territorial ischemic stroke and HT. He was febrile, with a C-reactive protein level of 15.54 mg/dL, and underwent serial abdominal computed tomography (CT) to investigate the source of fever. Given concern regarding intracranial bleeding associated with HT, apixaban 2.5 mg twice daily was initiated on day 4 but discontinued on day 6 because of progressive HT. No antithrombotic therapy was subsequently administered. CT on day 2 showed no left atrial appendage (LAA) filling defect. On day 10, after reduction in inflammatory activity, repeat CT demonstrated a new 15-mm LAA filling defect radiologically suggestive of thrombus. The defect was no longer visible on day 16. Transesophageal echocardiography on day 19 showed no intracardiac thrombus. Apixaban was resumed on day 35 after radiographic HT resolution. He received antithrombotic therapy for only 2 of the first 35 days after stroke onset. Conclusions: A transient LAA filling defect was observed during a prolonged antithrombotic-free interval and was not visualized on follow-up CT. Although contemporaneous dedicated cardiac imaging was unavailable and slow flow or contrast-mixing artifact could not be excluded, this serial observation raises the possibility of a transient thrombotic phenomenon during anticoagulation interruption.
No takes yet. Share an insight, caveat, or question.
Choi et al. (2026) conducted a case report in Atrial fibrillation-related ischemic stroke with progressive hemorrhagic transformation (n=1). Anticoagulation interruption was evaluated on Appearance of left atrial appendage filling defect. A transient left atrial appendage filling defect, radiologically suggestive of thrombus, appeared during a 33-day interruption of antithrombotic therapy in a patient with atrial fibrillation and progressive hemorrhagic transformation.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: